What Increases The Risk Of A Vitamin K Deficiency?
Vitamin K is not one specific vitamin, rather it is a category of compounds responsible for aiding in blood clotting, regulating calcium in the blood, and bone metabolism. Vitamin K1 is typically found leafy green vegetables while vitamin K2 is found meats, eggs, and cheeses. When an individual is vitamin K deficient, they lack the proteins necessary for the blood to clot. This can be a dangerous condition as it can lead to excessive bleeding. Vitamin K deficiency is more common in infants than adults, but certain medications and conditions can cause a deficiency in adults.
Low Dietary Intake
Low dietary intake is one of the primary causes of vitamin K deficiency in infants and children. This is due to the fact breast milk is very low in vitamin K. Adults can become deficient in vitamin K if they do not consume enough of the foods that contain the compound. The recommended daily intake of vitamin K for adult males is 120 micrograms and ninety micrograms per day for adult females, but most adults in the United States are only consuming eighty to eighty-five micrograms per day on average.
Deficiency due to low dietary intake can be avoided by being consuming the recommended daily intake of vegetables, especially dark, green, leafy vegetables, which are packed with vitamin K. Another vegetable rich in vitamin K is broccoli, where a one cup serving has more than 160 micrograms of vitamin K.
Individuals with fat malabsorption, a condition that makes it difficult to absorb fat, are at increased risk for developing a vitamin K deficiency. This is due to the fact vitamin K is fat soluble, meaning it must be combined with fat in order to be properly absorbed in the body. Fat malabsorption is commonly associated with celiac disease, cystic fibrosis, disorders of the liver, gallbladder, and bile ducts, and patients who have had portions of their intestine removed. If a vitamin K deficiency is caused by the body's inability to absorb individuals may experience frequent nosebleeds, heavy menstrual bleeding, and gum bleeding.
High Doses Of Vitamin E Or A
Taking high doses of vitamin E or A increases the risk of a vitamin k deficiency. The recommended daily allowance of vitamin A is nine hundred IU for males and seven hundred IU for females, while the recommended daily allowance for vitamin E is fifteen milligrams per day. Consuming over the recommended daily intake for vitamin A or vitamin E can decrease vitamin K in the blood, resulting in a decreased capacity for blood to clot and an increase for the risk for severe bleeding. Individuals at risk for a vitamin K deficiency or experiencing vitamin K deficiency should avoid taking over the recommended daily intake of vitamin A or E to avoid adverse reactions.
Certain anticoagulants also increase the risk of a vitamin K deficiency because of their impact on the clotting process. Anticoagulants, such as warfarin, can prevent the formation of blood clots, which is beneficial for individuals who require this assistance, but certain anticoagulants can also inhibit the activation of vitamin K and ultimately prevent any clotting in the blood. This can be very dangerous, especially in the cases of serious injury, as blood that is unable to clot can lead to hemorrhaging and can be fatal if not treated promptly. Individuals placed on anticoagulants should consider talking to their physician to make ensure their medication is not causing a life-threatening vitamin K deficiency.
Certain antibiotics can increase the risk of vitamin K deficiency as they can act as vitamin K antagonists and prevent the absorption of the vitamin into the body. This is especially true of the antibiotics classified as cephalosporins. Antibiotics work by attacking bacteria causing illness in the body. Sometimes, however, antibiotics are indiscriminate and attack both the good bacteria along with the bad. When this happens, some mild depletion of vitamin K levels may occur. Those individuals with low levels of vitamin K prior to taking antibiotics are the highest risk for developing a deficiency in this vitamin while on antibiotics.